U.S. flag An official website of the United States government
  1. Home
  2. Medical Devices
  3. Medical Device Safety
  4. Letters to Health Care Providers
  5. Death and Pulmonary Embolism Related to Extracorporeal Photopheresis (ECP) Treatment - Letter to Health Care Providers
  1. Letters to Health Care Providers

Death and Pulmonary Embolism Related to Extracorporeal Photopheresis (ECP) Treatment - Letter to Health Care Providers

February 5, 2018

Dear Health Care Provider,

The FDA is evaluating recent reports of venous thromboembolism (VTE), including pulmonary embolism (PE), in patients who received autologous immune cell therapy with the CELLEX® Photopheresis System by Therakos, Inc. The onset of these events typically occurred during, or shortly after, active treatment sessions. As these procedures may be performed in outpatient settings, we're bringing this information to your attention and encouraging you to share it with clinical staff, technicians, and your patients as part of your discussion with them about the benefits and potential risks of treatment with the device.

BACKGROUND

The CELLEX® Photopheresis System is an extracorporeal photopheresis (ECP) device system approved for use in the ultraviolet-A irradiation of extracorporeally circulating leukocyte-enriched blood in the palliative treatment of the skin manifestations of cutaneous T-cell lymphoma (CTCL) that is unresponsive to other forms of treatment. The system uses methoxsalen as a photosensitizing agent and heparin as a anticoagulant agent. Although approved for CTCL, the system is also used as part of clinical practice in the treatment of patients with graft versus host disease (GVHD) which is resistant to standard immunosuppressive drug treatment, and in patients with acute cardiac allograft rejection which is resistant to standard immunosuppressive drug therapy.

Since 2012, the FDA has received seven reports of patients experiencing PE during, or soon after, a treatment (mean 1.2 days). Two of these reports were associated with the death of the patient, although the link between the PE and death cannot be made with certainty. Of the seven PE events, four occurred in patients known to be undergoing treatment for GVHD, including the two patients who died. In addition to PE, the FDA has received two reports noting the diagnosis of a deep vein thrombosis (DVT) in an extremity of a patient during, or soon after, an ECP session. Both of these occurred in patients undergoing treatment for GVHD. Although allogeneic transplant patients who develop GVHD are known to be at increased risk for VTE,1,2,3,4 the timing of the events in these reports suggests that ECP therapy may increase that risk.

RECOMMENDATIONS

The FDA recommends health care providers:

  • Alert patients, and clinical staff and technicians involved in ECP procedures, to the signs and symptoms of PE and DVT that can develop during or after a procedure.
  • Refer to device labeling regarding considerations for anticoagulation use with this system and use clinical judgment in adjusting an individual patient's heparin dosage.
  • Report VTE events related to ECP procedures that come to your attention. Voluntary reports can be submitted through MedWatch, the FDA Safety Information and Adverse Event Reporting program. Health care personnel employed by facilities subject to FDA's user facility reporting requirements should follow the reporting procedures established by their facilities. Prompt reporting of adverse events can help the FDA identify and better understand the risks associated with medical devices. When submitting reports, if known, please include the following among the information provided:
    • Indication for ECP therapy;
    • Patient co-morbidities which may predispose them to increased coagulation and any patient history of previous DVT or PE;
    • Summary of the anticoagulation regimen used;
    • Number of ECP sessions undergone prior to onset of the event, including the date of the first treatment session, frequency of treatment sessions, and timing of the final treatment;
    • Timing of the onset of the VTE event in relation to the most recent treatment session; and
    • Interventions required to address the adverse event.

FDA ACTIONS

The FDA continues to work with the device manufacturer to better understand these risks and any contributing factors, and will keep the public informed if significant new information becomes available.

CONTACT US

If you have questions about this communication, please contact the Division of Industry and Consumer Education (DICE) at DICE@FDA.HHS.GOV, 800-638-2041 or 301-796-7100.

REFERENCES

  1. Kekre N, Kim Hm Ho V, et al. Venous thromboembolism is associated with graft-versus-host disease and increased non-relapse mortality after allogeneic hematopoietic stem cell transplantation. Haematologica, 2017; 102(7):1185-1191
  2. Labrador J, Lopez-Anglada L, Perez-Lopez E, et al. Analysis of incidence, risk factors and clinical outcome of thromboembolic and bleeding events in 431 allogeneic hematopoietic stem cell transplantation recipients. Haematologica, 2013; 98(3):437-443
  3. Gerber D, Segal J, Levy M, et al. The incidence of and risk factors for venous thromboembolism (VTE) and bleeding among 1514 patients undergoing hematopoietic stem cell transplantation: implications for VTE prevention. Blood, 2008; 112(3): 504-510
  4. Pihusch R, Salat C, Schmidt E, et al. Hemostatic complications in bone marrow transplantation: A retrospective analysis of 447 patients. Transplantation, 2002; 74:1303-1309.